Jump to content
The End of my Addiction

Help with a routine for Baclofen


stuckinhell
 Share

Recommended Posts

Hi there, I'm a newbie to any type of discussion group so please forgive my ignorance!

I guess the reason for my post is to ask for any incite into:
1. How I should use Baclofen based on what I've already experienced?
2. Did anyone else have the same side effects & how did they work Baclofen into their routine whilst still drinking?
3. How much, how long & when should I take Baclofen for it to take effect?

I've tried Campril, Naltrexone, going into rehab, day sessions etc but nothing has made an improvement on my daily, excessive drinking. I have some sort of compulsion that I just cannot stop! It sounds weird to others who aren't addicted to anything. My husband says, "just stop" but he doesn't realise how hard that is for me. I can't "just stop". I can't even cut back!!

Aside from continually telling me all I can do is "cut back", my psychiatrist casually mentioned Baclofen but hadn't had much experience with it. She prescribed 1 x 10mg per day. I filled the script & started googling.

I found great information from the Royal Perth Hospital & had a really good feeling about this new medication & knew I was going to stop my addiction. 

I started following the routine for alcoholics who crave in the late afternoon. Unfortunately I had some full on side effects that are still occurring. Taking the drug makes me stay up until 1-2am, drink more, constantly pass out then wake up & start drinking again. Feel sleepy throughout the day. I don't think I get insomnia, more the fact that I just refuse to go to bed at night. It makes me "more drunk" than I normally would be when I'd had the same amount of alcohol without Baclofen. The more Baclofen I take - which was only up to 40mg a day - the more I'd stay up & the more I'd drink. It's helped so much with social anxiety though. 

So I went back to 1 x 10mg in the morning because of these side effects & just waiting to see my psych at the end of the month.

All this happened over the course of about 2 weeks. I've been on it for about a month now.

I would appreciate any guidance anyone has! Thank you!!

Link to comment
Share on other sites

http://www.theendofmyaddiction.org/topic/121-prescribing-guide-baclofen-for-alcoholism/

Hi @stuckinhell  Welcome to the website.  You will find a lot of good advice here - I have posted the link to the physician's guide to prescribing - you could print this & take to your next appointment, or just get started on it yourself.

Someone will be along in a minute to advise you about titrating up while still drinking.  I think the regime is the same.

7 hours ago, stuckinhell said:

My husband says, "just stop" but he doesn't realise how hard that is for me. I can't "just stop". I can't even cut back!!

We can all recognise this profound lack of understanding from people who aren't addicts!  Ignore them, & your psychiatrist who just says cut back.  Baclofen has worked for many of us on here who were in a similar situation to you, so take heart!

  • Like 1
Link to comment
Share on other sites

I would only re-iterate what Molls has said above - Titration as per the Physicians guide did well for me 

Most people have titrated while drinking - I do not see this as attributing to your side effects

What was your titration to 40 mg/day? - Are you taking any other medication?

And welcome to the Forum

Regards

 

Bacman

  • Like 1
Link to comment
Share on other sites

7 hours ago, Molly78 said:

We can all recognise this profound lack of understanding from people who aren't addicts!  Ignore them, & your psychiatrist who just says cut back.  Baclofen has worked for many of us on here who were in a similar situation to you, so take heart!

Fuck, that reminds me of my dear mother - "Pull yourself together BOY", now that was her favourite phrase....

Not that I am bitter, of course....

Regards

 

Bacman

  • Like 3
Link to comment
Share on other sites

Thanks for the replies & info guys.

 

Bacman - 

I went from 10mg in the morning for 3 days then 10mg morning & afternoon for 2 days then 10mg morning, 10mg 3pm, 10mg 5pm for 2 days then same but 20mg at 3pm.

 

I had a bad night last night so kept taking 20mg every couple of hours I thought this would help... it was stupid but I was so desperate to feel some sort of change as others describe "you suddenly don't crave anymore". But I realise this probably takes months, if not years to happen.

 

I'm on:

Epilim 200mg morning & night for mood stability.

Lyrica 75mg morning & night for anxiety.

Zoloft 100mg morning for depression.

 

I also take panadeine extra everyday, 2 morning & generally another 2-4 throughout the day. Another addiction I need to overcome. This one started when I was 18 and went to doctors for back pain & he prescribed me with 10 boxes of 20 panadeine forte!!!! Unfortunately I got addicted to the buzz & haven't found a way out yet, I'm now 34 :(

  • Like 1
Link to comment
Share on other sites

On 1/11/2017 at 0:10 AM, stuckinhell said:

I started following the routine for alcoholics who crave in the late afternoon. Unfortunately I had some full on side effects that are still occurring. Taking the drug makes me stay up until 1-2am, drink more, constantly pass out then wake up & start drinking again. Feel sleepy throughout the day. I don't think I get insomnia, more the fact that I just refuse to go to bed at night.

This sounds about right. If there was anything left in the bottle, I'd stay up to drink it. Bac does mess with sleep patterns, but try try try to get a decent night's sleep. Sleep is so important (I sound like @Ne1here). Doesn't sound like you're going up too quickly, but everyone is different and it never hurts to slow down for a few days and see how you settle in.

  • Like 2
Link to comment
Share on other sites

20 hours ago, Baclofenman said:

Most people have titrated while drinking - I do not see this as attributing to your side effects

I would respectfully disagree with that, Bacman.  Bac & alcohol potentiate each other.  Drinking makes some SE worse, especially sedation - @stuckinhell feels sleepy throughout the day.  Most people find they can titrate up faster with fewer SE if they're not drinking.  I was able to do this.  I couldn't "just stop" but feeling that I was taking something that would eventually stop me craving alcohol gave me the strength to press on.  If I had thought that each day of not drinking would be as bad as day 1 I would not have coped!

  • Like 2
Link to comment
Share on other sites

2 hours ago, Molly78 said:

I would respectfully disagree with that, Bacman.  Bac & alcohol potentiate each other.  Drinking makes some SE worse, especially sedation - @stuckinhell feels sleepy throughout the day.  Most people find they can titrate up faster with fewer SE if they're not drinking.  I was able to do this.  I couldn't "just stop" but feeling that I was taking something that would eventually stop me craving alcohol gave me the strength to press on.  If I had thought that each day of not drinking would be as bad as day 1 I would not have coped!

Evening Molls

The point I was making was that most anecdotal and trial based evidence is based on using Baclofen whilst drinking. Certainly in my experience - Yes sobriety may well be beneficial, however the nature of the patient often means this can not be the case - Somnolence is a common side effect of Baclofen - I don't think this is sober specific 

But I get your point :)

FWIW Pregabalin stands out as one option for a "guilty party" - It is no secret across the boards that I am no fan of Pregabalin or its little brother Gabapentin in conjunction with alcohol - I am sure at some stage @Ne1 was taking Gabapentin, Baclofen and Alcohol - I don't think we saw eye to eye on the subject but first hand comment would be helpful

OP - To my eye your titration schedule does not seem particularly strong or rapid - I would suggest if you are unable to tolerate 10mg, three times a day as a starting point their is either a interaction of some sort or Baclofen is not for you?.................

Regards

 

Bacman 

 

  • Like 1
Link to comment
Share on other sites

I was just saying:  bac causes somnolence, alcohol causes somnolence - put the 2 together & you have somnolence x2!!  This is what is meant by potentiation - the effect or SE of one drug builds on the effect of another.

  • Like 1
Link to comment
Share on other sites

@BaclofenmanI've been on 900mg gabapentin for about a year (was on 1800mg for about 6 weeks but stepped back down to 900 with out a problem).  I was put on gabapentin while in rehab, no other meds except 50mg trazodone at night. I felt good, depression lifted but just didn't stop me from drinking so I started bac about April of last year and now I take 110mg bac in divide doses.  

I do not feel well on this combination, I feel out-of-it for most of the day, little energy, hard to think, forgetful, no motivation, depressed.  I just tried to go down by 100mgs on the gabapentin and  feel even lower than ever so I'm reinstating to 900mg for now.   I have also been experiencing what i think are panic attacks, at night before I go to bed.  I'm trying to resist starting an AD, but am thinking I might bump up the baclofen by 10 mg to see if I feel any better. I went to MWO and read some old threads and it seems many people felt better on a higher dose.  Do you have any suggestions or advice?

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...